The occurrence of an unexpected side effect following the use of Maloprim (pyrimethamine/dapsone) for malaria chemosuppression in 3-59 months old children in Sierra Leone is reported. As part of a trial of chemoprophylaxis and insecticide-impregnated bed nets, 2000 children received either Maloprim or placebo; 4% of children who received Maloprim fortnightly for more than 3 months developed hyperpigmented macules, whereas none of the children who received placebo did so. Histopathological examination of full thickness skin biopsies showed macrophages containing melanin in the dermal layer. Clustering of cases was noted among siblings, suggesting the possible involvement of genetic factors in the pathogenesis of these skin reactions. One child was accidentally re-exposed to Maloprim after the drug had been withdrawn and he developed a severe reaction. No other serious side effect was noted. Hyperpigmented lesions similar to those reported in this study have been described previously in patients with leprosy treated with dapsone, and the dapsone component of Maloprim is the likely cause of the skin reactions seen in children given this drug for malaria chemoprophylaxis.